THE BLOG

Is The Pill Making You Crazy? Well, Maybe

¯\_(ツ)_/¯

27/02/2017 8:22 AM AEDT | Updated 14/03/2017 1:00 PM AEDT

I started taking the contraceptive pill when I was 15 years old -- not because I was sexually active, but because I was a pimply teenager who wanted to ditch the acne. My doctor initially suggested I see a dermatologist, which I did, but nothing worked. I tried antibiotics and weird face washes, but ended up back at my doctor's office with a prescription for the pill.

Even though it came with a list of side effects which included nausea, bloating, breast tenderness, headaches, increased appetite, mood swings, yeast infections, melasma, lower sex drive and changes in mate preference -- quite a lot for a 15-year-old to consider -- I didn't spend much time thinking about it. It made my skin pretty and the doctor said it was okay, so I took it.

For 11 years, I had no idea what a real period was meant to feel like, or that it wasn't normal to feel sad and angry and have erratic mood changes all the time.

Then I kept taking it, every single day, for 11 years.

There are so many benefits to taking the pill. For me, those included clear skin, less intense period pain, predictable periods and avoiding pregnancy at a time in my life when I wasn't ready for a baby.

But for those 11 years, I had no idea what a real period was meant to feel like, or that it wasn't normal to feel sad and angry and have erratic mood changes all the time. Sure, the side effects are well documented, but because I'd been taking the pill for so long, I didn't really know what I was like as an adult without it.

What I do know is how alone and frustrated I felt when I was Googling, "Why am I crying for no reason?" and, "Is the pill making me sad?" -- and couldn't find a definitive response. And so, after speaking with my doctor and partner, I decided it was best for me to give it a break and see what happened. Interestingly, I spent more time weighing up the pros and cons of going off the pill than I did when I started taking it 11 years earlier.

This is my personal experience, so if it's working for you, great! Fantastic! Keep doing what you're doing. I'm not a medical professional, I'm not telling you to stop and I'm certainly not judging you for taking it.

But this is what happened when I stopped taking it.

First, the bad.

My skin broke out. A lot.

I went from eating and drinking whatever I wanted and having perfect skin, to having intense hormonal acne. I don't know what I was expecting considering I started taking the pill for my skin in the first place, but I wasn't prepared for a change. Surely I'd have 'grown out' of my acne, right? I'd spent 11 years of my life not worrying about my skin, to all of a sudden feeling s**t about my appearance. It took seeing a naturopath, working with my doctor and totally overhauling my diet and skincare regime to see a change. It also took a lot of time.

Period pain.

I suddenly remembered where my uterus was, and how much it wanted to hurt me. It likes to remind me of its existence every month, but the pain was definitely the worst during the first real period I got.

Now, the good.

I stopped getting migraines.

While on the pill, I was getting migraines once or twice a month. Intense migraines, where I couldn't see, couldn't work and was in so much pain I'd be at the point of throwing up. Sometimes they got so bad I'd hit my head to temporarily relieve the tension. As you can imagine, it was not a fun time, and it was very disruptive to my work and social life. But since I'd been on the pill as long as I could remember, and the migraines didn't start until I was 18 or so, I didn't make the connection. Once I stopped, it was like magic. I still get the odd migraine, but twice a year vs. twice a month is much more manageable.

I stopped being sad all the time.

The pill has been linked with a higher risk of depression, which really clicked for me. I remember bursting into tears for what seemed like no reason -- on the train, in the shower, before bed, when I woke up -- and not understanding why. I still get sad, but it's nowhere near as often.

I stopped crying over spilt milk.

Literally. The incident in question involved Chocolate Moove and a bumpy car trip, that's all you need to know. By comparison, on the weekend my burrito fell in my lap and I laughed about it. Good times, amiright?

I stopped yelling at my boyfriend.

Okay, that sub-head might be taking it a bit too far. I stopped yelling at my boyfriend, as much. We still argue, but it's a lot rarer. Now, instead of every argument ending with me in tears, slamming doors and yelling a lot of really mean things at him, we talk through our disagreements.

My skin eventually got better.

It took about three months to sort out the initial breakout, and a year for me to really get a hold of what products work with my skin and what ingredients don't. I also noticed pretty quickly that dairy wreaks havoc on my skin and makes me feel kind of icky. Eating less dairy also means less chance of another 'Chocolate Moove' incident, so that's a win.

I have energy now!

See?! I'm using exclamation marks! I'm not falling asleep on the train every afternoon! I'm not waking up tired! I'm writing blog posts!

The bottom line is, I realised there were lots of things about my body and personality that weren't just 'the way I was'. But I didn't question it. For 11 YEARS. Instead I assumed it was normal because I knew no other way, and nobody said "Hey, you should give that a break and see how you feel".

If you're feeling terrible, don't accept it. Speak to your doctor about what could be causing it instead of suffering in silence.

___________
Throughout 2017, The Huffington Post Australia is running a series called No Two Women. The series will cover everything women, and men, need to know about what women deal with thanks to their hormones.

We want to hear about your experiences, and about what you want to read. Let us know by emailing notwowomen@huffingtonpost.com.au or contribute a blog post by emailing blogteam@huffingtonpost.com.au


ALSO ON HUFFPOST AUSTRALIA

More On This Topic